Michigan, 2025

Blizzard and Winter Weather in Michigan, February 28, 2025

February 28, 2025 · NWS MQT · 10 events in 10 counties and zones

A strong low pressure tracking from northwest Ontario to the eastern UP through the day on the 28th resulted in high winds, brief moderate to heavy snow, and whiteout conditions over portions of the UP. This was a long duration event that impacted the Friday morning commute with widespread 1-3 inches.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong low pressure tracking from northwest Ontario to the eastern UP through the day on the 28th resulted in high winds, brief moderate to heavy snow, and whiteout conditions over portions of the UP. This was a long duration event that impacted the Friday morning commute with widespread 1-3 inches. During the day, rain mixed in with snow in some locations. By the afternoon and evening commute, plummeting temperatures resulted in a flash freeze while very strong winds and moderate to heavy snow resulted in very low visibilities. Highest snow amounts for the event spanned most of Upper Michigan's west, central, and east with amounts ranging from 3 to 11 inches. The same areas observed widespread 40 to 60 mph winds in the afternoon and evening hours. These conditions resulted impassable road conditions in the city of Houghton, occasional white outs in Negaunee, icy road conditions in Marquette, an 11 hour closure of M-28 between Munising and Harvey, multiple school delays and early releases, afternoon and evening sporting event postponements, and power outages in Keweenaw and Dickinson County. The event continued into the morning hours of March 1. Key impacts: transportation delays, traffic accidents, road closures, scattered power outages, school and event cancellations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 28, 12:13 AM EST, 47 minutes earlier. Its key messages:

  • Widespread snow moves into the Keweenaw, north-central, and eastern Upper Michigan. This will impact the Friday morning commute. Highest snow amounts expected in the Keweenaw and east where amounts up to 10 inches will be possible.
  • Strong winds expected Friday afternoon, particularly in the Keweenaw. Widespread 30 mph winds will be possible. Gusts to 45 mph are expected in the Keweenaw Friday afternoon and evening.
  • Near to slightly below normal temperatures return this weekend with lows Friday and Saturday night near zero and windchills as low as - 15F for potions of the interior west and central.
Area forecast discussion, Feb 28, 12:13 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1213 AM EST Fri Feb 28 2025

.KEY MESSAGES...

- Widespread snow moves into the Keweenaw, north-central, and
  eastern Upper Michigan. This will impact the Friday morning
  commute.  Highest snow amounts expected in the Keweenaw and
  east where amounts up to 10 inches will be possible.

- Strong winds expected Friday afternoon, particularly in the
  Keweenaw. Widespread 30 mph winds will be possible. Gusts to
  45 mph are expected in the Keweenaw Friday afternoon and
  evening.

- Near to slightly below normal temperatures return this
  weekend with lows Friday and Saturday night near zero and
  windchills as low as - 15F for potions of the interior west
  and central.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 314 PM EST Thu Feb 27 2025

Shortwave and associated cold front pressing through the region can
be picked out from surface observations, GOES Water Vapor imagery,
and RAP analysis. As of 1230pm EST, widespread snow is currently
falling across central Upper Michigan, with lake effect west into
the Keweenaw. Brief white outs have been observed here and there,
but the features are pretty transient. Temperatures have been
observed in the 30s so far today.

As we progress through the remainder of the afternoon, snow will
continue to move through the region while precip shifts to lake
effect downwind of Lake Superior. Accumulations should be low given
near 5k inversion heights which fall through the afternoon and
increasing dry air aloft. But as noted above, some brief white outs
can't be ruled out. Perhaps an inch or two will be observed in
favored locations by the time precip ends this evening.

Upstream, a robust shortwave and surface low is organizing. Caught
within northwest flow aloft, this system will track through Lake
Superior/Upper Michigan Friday. There continues to be good agreement
on the structure of the storm during this transit, which will result
in strong winds across the western half of Upper Michigan Friday and
a swath of snow moving southeast through Upper Michigan. There is
continued uncertainty in the exact track of the system, which will
impact where the higher snow amounts end up overall. However, 12z
guidance and recent CAMS have narrowed the field of possible
solutions, which suggests the system will track near or just south
of Houghton southeastward through Marquette County to near
Manistique through the day Friday. Deviations to this among GEFS,
GEPS, and EPS ensemble members are generally ~50 miles north and
south this line. The track will end up being important because
because isentropic ascent alongside strong 925-850mb fgen is
anticipated along the low's northern flank, which, in addition to
favorable jet dynamics, will support a swath of moderate to heavy
snowfall. Within this band, HREF suggests snowfall rates of 0.5 inch
per hour will be possible (33-50% chance). There is good agreement
that initially, snow will spread southeast through the Keweenaw and
into central and eastern Upper Michigan after midnight, which will
impact the morning commute. Snowfall amounts prior to sunset could
amount to 2 to 4 inches for most of central Upper Michigan and 5 to
8 inches north of Houghton. In the east which is likely to remain
under the main swath of snow into Friday afternoon, could end up
with storm total amounts of 8 to 10 inches. Areas along the
stateline are likely to see only light snow overnight before dry
slotting moves in Friday morning. As the snow spreads through the
area Friday, increasing warm air advection will enable some rain to
mix in by late morning along the southern edge of precipitation
shield. However, cold air wrapping around the system will quickly
end this and support all snow by mid-afternoon as lake enhanced snow
begins to press into western and central Upper Michigan. Friday snow
amounts in these locations could yield 2 to 4 inches, with another 2-
5 being possible in the higher terrain areas of the Michigamme
Highlands, Gogebic Range and Porkies, and Spine north of Houghton.
For headlines, upgraded the inherited watch to Winter Storm Warnings
for Keweenaw, Alger, northern Schoolcraft, and Alger, then added
Advisories for Delta, Marquette, Houghton, and Baraga. Impacts
should end in Delta after the morning commute. A break in the snow
will be possible for Marquette county westward in the morning, at
least until the lake enhanced snow builds in by afternoon.

The system is also expected to be tightly wrapped and strong
pressure gradient forces alongside the cold air advection behind the
system will yield strong southerly winds becoming north to
northwesterly behind the low. Model soundings show potential of
mixing down 40 mph winds for much of the western half and EPS
probabilities reinforce this potential, especially across the
Keweenaw through the entire day. However, I suspect some of this is
over done save for the Keweenaw Peninsula. There, confidence is high
(>75%) for 45 mph wind gusts in the Keweenaw by afternoon. Opted to
issue a Wind Advisory for the northern Houghton and Keweenaw County
18z-3z.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 308 PM EST Thu Feb 27 2025

The long term forecast period begins Friday evening where the
previously discussed clipper low will have traversed southeast
across Upper Michigan and become positioned atop Lake Huron / the
Georgian Bay. This places the UP on the backside of the departing
sfc low, allowing northerly flow across Lake Superior to provide
ample lake enhancement of ongoing synoptic snow as 850mb
temperatures descend around -15 to -17C. At the same time, snowfall
will receive a boost from northerly flow into the terrain of central
Marquette county and for western UP in the Porkies and Gogebic
range. As 850mb temps continue to decrease below -20C, snow ratios
increase overnight as well from "wetter" 10-15:1 system snowfall
towards more typical LES ratios near 20:1+. From Friday evening
through Saturday morning, an additional 3-5" for the aforementioned
terrain enhancement locations is possible on top of what previously
fell through Friday afternoon. Elsewhere, 1-3 inches can be expected
across the north wind snowbelts. Through the rest of your Saturday,
snowfall across the UP will have transitioned to pure LES and will
begin backing to the NW wind snowbelts, favoring snowband
development mostly in the east half. Canadian high pressure begins
descending into the western Great Lakes through the afternoon.
Lake induced inversion heights gradually decline below 5kft in the
west and effectively shut off LES through the evening. However, the
east will benefit from the longer fetch across the lake and
lingering cold air aloft. There, lake inversion heights between 5-
7kft persist into early Sunday morning before the subsidence
inversion erodes LES showers and winds turn offshore. That said, 1-
3" of fluffy snow is expected Saturday through Sunday morning for
areas of the east UP, namely northern Schoolcraft, eastern Alger,
and Luce counties.

Otherwise, mostly quiet conditions are expected elsewhere as high
pressure continues into the Ohio river Valley rounding out the
weekend. As ridging aloft moves over the area, high temperatures
climb above freezing to begin next week, but as a shortwave
traverses the Rockies during this time, it will be worth monitoring
whatever potential surface low pressure emerges from that shortwave.
Even a low track that doesn't directly impact the UP could induce
decent NE to N or NW wind lake effect snowfall, so this feature
bears some monitoring. This morning's 12z ensemble low centers have
begun trending further south and east, however, its worth noting
that at least the Euro Ens still supports a 30-50% chance for at
least 3" of snow across the entire UP through Wednesday evening, so
impactful snow is not altogether off the table.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1213 AM EST Fri Feb 28 2025

Strong low pres will track se across Lake Superior and Upper MI
today, bringing snow and high winds. At IWD, VFR will continue
overnight with only a small chance that a little -sn/-ra will occur.
In response to the low, low-level winds will ramp up, leading to a
period of LLWS overnight into the early morning. MVFR will then set
in this morning at IWD with -sn developing in the aftn. Gusty nw to
n winds to 30-35kt along with -sn/blsn will lead to IFR conditions
later aftn/evening. At CMX, VFR will give way to -sn and IFR
overnight, possibly even a period of LIFR. LLWS will develop by
daybreak. Expect IFR to mostly prevail into early aftn, then a wind
shift to n winds gusting to 40kt will bring LIFR in -sn/blsn in the
aftn. IFR should be the rule this evening as winds diminish some. At
SAW, expect VFR to give way to a short period of IFR early this
morning as -sn develops. MVFR will then prevail until late aftn. In
the aftn, winds will shift westerly gusting 30-35kt. Another wind
shift to the n late aftn/early evening will bring gusts to 40-45kt
and LIFR in -shsn/blsn.

&&

.MARINE...
Issued at 308 PM EST Thu Feb 27 2025

Winds briefly slacken tonight below 15 knots lake wide before a more
prominent clipper arrives from the NW, increasing winds to near 30
kt out of the SE Friday morning becoming gales to 45 kt out of the
NE by Friday afternoon with chances of a few storm force gusts to 50
kt at around 30-50%. Gales of 35 to 40 kt are expected to linger out
of the north overnight Friday before falling to 25 kt out of the NW
Saturday and falling below 20 kt Sunday. The next significant wind
event will be the midweek period of next week, but uncertainty in
the track of a low pressure emerging out of the Rockies is high.
With the gales Friday, heavy freezing spray is expected with waves
of up to 17 feet between Isle Royale and the Keweenaw Peninsula.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning until 1 AM EST Saturday for MIZ001.

  Wind Advisory from 1 PM this afternoon to 10 PM EST this
     evening for MIZ001-003.

  Winter Weather Advisory from 11 AM EST /10 AM CST/ this
     morning to 1 AM EST /midnight CST/ Saturday for MIZ002-
     009.

  Winter Weather Advisory until 1 AM EST Saturday for MIZ003>005-
     084.

  Winter Storm Warning from 4 AM early this morning to 1 AM EST
     Saturday for MIZ006-007-085.

  Winter Weather Advisory from 4 AM to 10 AM EST this morning
     for MIZ013.

  Winter Weather Advisory from 4 AM early this morning to 10 PM
     EST this evening for MIZ014.

Lake Superior...
  Gale Warning from 11 AM EST /10 AM CST/ this morning to 7 PM
     EST /6 PM CST/ this evening for LSZ162.

  Gale Warning from 10 AM EST /9 AM CST/ this morning to 1 AM
     EST /midnight CST/ Saturday for LSZ240>242-263.

  Heavy Freezing Spray Warning from 10 AM EST /9 AM CST/ this
     morning to 1 AM EST /midnight CST/ Saturday for
     LSZ240>242-263.

  Gale Warning from 7 AM this morning to 4 AM EST Saturday for
     LSZ243-244-249>251-264-266-267.

  Heavy Freezing Spray Warning from 7 AM this morning to 4 AM
     EST Saturday for LSZ243-244-249>251-264-266-267.

  Gale Warning from noon today to 1 AM EST Saturday for
     LSZ245>248-265.

  Heavy Freezing Spray Warning from noon today to 1 AM EST
     Saturday for LSZ245>248-265.

Lake Michigan...
  Gale Warning from 4 PM this afternoon to 10 PM EST this
     evening for LMZ248-250.

&&

SHORT TERM...JTP
LONG TERM...BW
AVIATION...Rolfson
MARINE...BW
Hazardous weather outlook, Feb 27, 3:28 PM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
328 PM EST Thu Feb 27 2025

MIZ001>007-009>014-084-085-282030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
328 PM EST Thu Feb 27 2025 /228 PM CST Thu Feb 27 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Widespread moderate to heavy snow is expected late tonight. See
the latest Winter Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moderate to heavy snow is expected Friday into Friday evening
across the Keweenaw and eastern sections of the U.P. This will
likely result in hazardous road conditions. Strong winds,
especially in the Keweenaw, will also result in blowing and
drifting snow is also possible from north to northeast winds. See
the latest Winter Storm Warnings, Winter Weather Advisories, and
Wind Advisories for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-282030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
328 PM EST Thu Feb 27 2025 /228 PM CST Thu Feb 27 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gales to 45 knots and heavy freezing spray are expected Friday
into Friday evening. See the latest Marine Weather Message and
Open Lake Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-282030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
328 PM EST Thu Feb 27 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

WFO MQT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard, 3 winter weather, 1 strong wind. Local standard time, as filed.

Blizzard, Keweenaw

When
February 28, 1:00 AM EST to 11:59 PM EST
Where
Keweenaw forecast zone
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Moderate to heavy snow and high winds resulted in blizzard conditions during the afternoon and evening of the 28th. Winds gusted as high as 58 mph at Copper Harbor, and several inches of snow occurred.

Blizzard, Northern Houghton

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Moderate to heavy snow and high winds resulted in blizzard conditions from around 1500 to 2000 EST on the 28th. Winds gusted as high as 51 mph at Houghton County Memorial Airport, and 3-11 inches of snow occurred. A flash freeze resulted in roadways becoming impassible in the Houghton/Hancock area.

Blizzard, Marquette

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Moderate to heavy snow and high winds resulted in blizzard conditions during the afternoon and evening of the 28th. Winds gusted as high as 48 mph at Marquette-Sawyer Regional Airport, and 3-11 inches of snow occurred. M-28 was closed between Harvey and Munising for 11 hours starting at 2100 EST on the 28th.

Blizzard, Alger

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Moderate to heavy snow and high winds resulted in blizzard conditions during the afternoon and evening of the 28th. Winds gusted as high as 59 mph at Munising, and 3-11 inches of snow occurred. M-28 was closed between Harvey and Munising for 11 hours starting at 2100 EST on the 28th.

Blizzard, Northern Schoolcraft

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Moderate to heavy snow and high winds resulted in blizzard conditions during the afternoon and evening of the 28th.

Blizzard, Luce

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Moderate to heavy snow and high winds resulted in blizzard conditions during the afternoon and evening of the 28th.

Winter Weather, Baraga

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Moderate to heavy snow and strong winds resulted in dangerous travel conditions and low visibility during the afternoon and evening of the 28th. Snow totals ranged from 3-10 inches.

Winter Weather, Ontonagon

When
February 28, 11:00 AM EST to 11:59 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Moderate to heavy snow and strong winds resulted in dangerous travel conditions and low visibility during the afternoon and evening of the 28th. Several inches of snow occurred and winds gusted as high as 45 mph.

Winter Weather, Gogebic

When
February 28, 11:00 AM CST to 11:59 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Moderate to heavy snow and strong winds resulted in dangerous travel conditions and low visibility during the afternoon and evening of the 28th. Snow totals around Ironwood ranged from 4-7 inches and winds gusted as high as 45 mph.

Strong Wind, Dickinson

When
February 28, 4:00 PM CST
Where
Dickinson forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The ASOS station at the Ford Airport (KIMT) reported a brief northwest wind gust of 53 mph at 4 PM on the 28th.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239655, 1239665, 1239671, 1239673, 1239675, 1239676, 1239682, 1239680, 1239681, 1239285.